Everyone does say that laughter is the best medicine. Your medications are just a supplement.
Disclaimer: we are not medical professionals- we cannot give you a diagnosis or medication advice. Please speak to a health professional for this. If you are in crisis please contact one of the hotlines on our page.
It’s fairly common for medications to lose effectiveness over time, especially if you’ve been on one for a prolonged amount of time, so your doctor won’t think any less of you for this. You may simply need an increased dosage or a small amount of an additional medication to supplement what you’re already taking.
I would suggest that you bring up these concerns with your doctor. Let him know that you’re afraid of experiencing side effects and that the new medication, if he prescribes any, will interfere with your schoolwork. As the patient, you have the right to ask your doctor why he believes a certain medication will help you and what the benefits of it would be, and you deserve to have any questions about side effects answered with respect.
I’ve never heard of this as a listed side effect, but with my experience with Lithium and noticing the same thing, I’ve concluded that it can possibly be the result of a side effect. Lithium and sometimes Effexor can cause dry mouth or a decrease in saliva production, which can lead to yellowing teeth. Medications can also sometimes alter hormone and bodily chemical balances and the like, which may have something to do with this too. Assuming you haven’t changed your diet or oral hygiene habits drastically since you started taking either medication, this may be a result of the meds.
I’m going to suggest that you talk to both your dentist and your prescriber on this issue. Your dentist should be able to give you safe and effective ways to combat teeth yellowing and your prescriber may have more knowledge on this as a side effect.
Sorry for not having a totally clear answer. Do any of our followers have any experience with this?
I know the feeling. You’re not alone in this at all, and I’ve heard this countless times from so many people. I understand how hard it is to not be able to write or draw or paint or do whatever creative things you enjoy the way you used to. This, unfortunately, is a big reason why so many people either stop taking their meds or start drinking or doing other drugs. I wish I had advice that was more helpful, but I honestly still struggle with this myself.
(As a cautionary note, I also just want to remind you to be careful with the amount of alcohol you consume. Alcohol can have an impact on how effective the medications are and/or have some side nasty effects.)
I strongly suggest that you bring this up with your doctor. Sometimes it’s hard to tell the difference between feeling “good” and feeling “flat” because we’ve felt the impact of our mental illness for so long that it’s hard to judge what feeling “normal” is like. Feeling flat can be, as you mentioned, feeling uncreative, and can also manifest itself in feeling emotionless or numb. This can often be fixed by adjusting dosages—going down by even a few milligrams can make a huge difference. Some medications seem to cause this more than others, so again, your doctor is going to know best.
Do any of our followers have advice?
If you’ve taken more than your prescribed does, I strongly urge you to call emergency services. We don’t have the experience and aren’t health professionals, so we really can’t give out much more advice or input. People’s bodies respond to medications in different ways so what is okay for somebody may not be okay for another. Basically, your doctor or another health professional is going to be able to give you the best answer.
From what I’ve quickly read, 225mg is the maximum that a typical person will be prescribed, though some people are prescribed 375mg. It all depends on how much you’ve originally been prescribed, what other medications your on, and usually your body size has an impact as well.
If this isn’t your normal dose, again, I strongly recommend either calling your doctor ASAP and/or emergency services.
Do any of our followers have any experiences to share with silverdreamdust?
I’d also suggest that if the side effects are having any sort of negative impact on your life to bring it up with your doctor. Usually side effects lessen after a few weeks, but if a few weeks is going to be too long to manage the side effects, there are often other options available too :)
To the mirtazepine ask, I’m on 30mgs and it’s a very common side effect to experience. If you’ve been recently put on it, you will probably feel very tired like this for about 3 months at most (that was how it was for me to begin with anyway when I was originally on 15mgs. The drug has a sedative/hypnotic effect but your body should slowly get used to it so you won’t feel as tired as you are now. Hope this helped!
This is something that’ll be best answered by a doctor. There are a few things that it could be and a professional is going to be able to let you know if your reactions are typical or not.
If any of our followers have had experience with Wellburtrin and have any input, let us know.
Sorry, continuation of the ask I was just typing (I accidentally hit the ask button). Anyway, my therapist says I can choose to go on medication and I’m going to discuss it with her during my next appointment but I’m trying to sort out facts first. The therapy will be stopping soon so that’s all Ill have (plus the coping skills she’s taught) but im not sure if I need medication since I’ve been fine without for so long. Just looking for more points of view if possible. Thanks :)
Medication has its benefits, but it won’t fix everything. The purpose of medication is to do what the therapy can’t do—fix brain chemistry. It sounds like therapy alone has been effective for you, and I think that’s great! If possible, I would always opt to be medication-free if I didn’t need meds, but that’s personal opinion.
If you’re doing fine with the therapy and don’t feel the need for medication, you can try going without and always go back and get a prescription if things don’t work out. Prescriptions don’t have to be very large either—oftentimes small doses prove to be very effective to overcome the very persistent symptoms.
Again, and as you mentioned, this is something to discuss further with your doctor, as he/she will be able to give you more specific information and advice.
I think it’s great that you’ve reached out for help. It must be difficult to experience this day after day, but I want to let you know that you can get better and there is always hope. Your analogy makes perfect sense (that might be a good way to explain it to your doctor) and what you’re experiencing and describing is, sadly, common for many people. I also want to let you know that what you’re describing can be fixed.
First and foremost, let your doctor know that the medication isn’t working for you. While medication isn’t going to make everything better, it is supposed to more than make you just functional. It sounds like what you’re taking is minimally effective. Your doctor may need to try a higher dose or a different medication altogether. Medications aren’t a one-size-fits-all situation, so it may take some time to figure out what combination of medication works best for you.
You may also want to consider keeping a Mood Diary. This can be a valuable resource—by gathering information about your mood, events in your life, sleep patterns and medications you are taking, you may notice patterns that would otherwise remain undetected. This could be particularly helpful if/when you change medications.
I know things feel hopeless and I know that recovery and happiness seem impossible. But I want to let you know that you deserve happiness and you deserve to truly live—not just function. Stay strong, anon. You can do this <3
Medications can often be used outside of what they were originally “created” to help with. For example, Lamictal (generic name Lamotrigine) is used to treat seizures in adults but is also very commonly prescribed as a mood stabilizer.
Effexor can be classified as an antidepressant, but it seems (from what I’ve heard from others) to be one of those antidepressants that’s used to treat mood disorders as well. It all depends on how your body responds to the medication—if it works, I’d say to stay with it!
If you’re concerned about the choice of medication your doctor prescribed, never hesitate to ask why.
This could have been caused by the anti-psychotics, a drug interaction, or something not related to medications at all. Talking to your doctor and/or therapist is going to provide the most knowledgeable answers. I’d suggest bringing this up as soon as possible.
Questions regarding medications and “normal” or “abnormal” side effects should be brought up with your doctor. People react differently to medications and he/she is going to have the most expertise in this area.
A good doctor will explain a medication thoroughly and usually give you a brief overview on any side effects, what to expect, and what it may help with. If your doctor isn’t taking your concerns seriously and dismisses your questions as trivial, I’d suggest looking for another doctor.
It’s not your fault and you’re not untreatable. I know it’s frustrating to not have the answers you want and need right away, but I promise you that there are options.
Medications are not a one-size-fits-all situation. What works amazing for one client may not be effective at all for you. Sometimes, a combination of medications is needed. Additionally, therapy is much the same way. There are different ways of approaching therapy, and the approach your therapist is using might not work for you.
It’s also important to tell your doctor about this. They need to know that what’s going on right now isn’t working. He/she will have other options for medication, lifestyle changes, etc.